Georgia, 2018

Hail in Georgia, May 12, 2018

May 12, 2018 · NWS CAE · 3 events in 1 county or zone

Daytime heating and a weak upper impulse resulted in a few strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating and a weak upper impulse resulted in a few strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 12, 1:52 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, May 12, 1:52 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
252 PM EDT Sat May 12 2018

.SYNOPSIS...
Bermuda high pressure will ridge into the Southeastern States
over the weekend, producing mainly dry weather and above normal
temperatures. Surface low pressure will develop in the Gulf
of Mexico and move into the region early next week, bringing an
increased chance for showers and thunderstorms with cooler
temperatures.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Upper ridge has become centered over the southern part of the
country as surface high pressure remains anchored off the east
coast. Temperatures are pushing into the mid 90s early this
afternoon and think we there is a reasonable chance at tying
or breaking the record high at AGS with a few more hours of
heating left. Moderate instability has developed with a few
showers starting to appear on radar with the strong solar
insolation with low level lapse rates over 8 C/km and Lifted
Index values around -4C to -5C.

There is some weak shortwave energy over the area that may help
offset the broad subsidence from the upper ridge and expect
isolated to scattered convection to develop. Although
probability of severe weather remains low, it cannot be ruled
out, and prominent inverted-V signature on soundings indicate
any storms that develop will be capable of gusty outflows. Will
continue with 20 pops for now. Sea breeze could be active this
afternoon into evening as well given strong surface heating and
may affect the eastern Midlands into the evening.

Any lingering convection this evening should diminish after
sunset with loss of heating. Some lingering debris clouds should
also dissipate overnight yielding mostly clear skies by morning.
Overnight lows expected to again be mild in the mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Sunday, expect another warm day with near record heat, highs will be
in the mid-90s. Increasing upper level clouds to our south may keep
temperatures a few degrees cooler across the southern FA. A mid-
level capping inversion will hinder convective development and
likely prevent any showers or thunderstorms. Lows overnight will be
in the mid to upper 60s.

Monday, low surface pressure in the Gulf of Mexico will move slowly
northward. The ridge over the forecast area will weaken through the
day but the subsidence and capping inversion should prevent showers
for much of the area until late in the day. There will be a chance
of showers and thunderstorms late Monday afternoon but the deepest
moisture will remain south of the area. Highs will be cooler, in the
low 90s, due to the increasing cloud coverage.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term weather pattern remains unsettled with at least a
chance of rain each day. The surface low will continue moving
northward, into the Gulf Coast States, bringing deep moisture into
the Southeast. The strongest moisture advection and most likely
chance for moderate rainfall appears to be Tuesday and Wednesday.
Ensemble and deterministic guidance suggests numerous showers
and thunderstorms. Warm, moist advection continues across the
Southeast through the remainder of the period. There will be at
least a chance of showers and thunderstorms through the rest of
the long term.

High temperatures will be closer to normal for the rest of the long
term with cloud cover and precip expected. Low temperatures will be
above normal throughout the long term.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected through the TAF period.

High pressure will remain over the region through the TAF
period. Diurnal cumulus has developed and expect scattered
convection later this afternoon so have included VCSH at all
terminals expect OGB after 19z. Will amend for thunder due to
uncertainty in exactly where storms may form. Any convection
should diminish this evening with VFR conditions expected. Winds
have been light and variable with the surface trough in the
area and winds will become light to calm overnight. With
little change in the air mass today the potential for fog to
develop overnight should be low.

.EXTENDED AVIATION OUTLOOK...
Restrictions possible Monday afternoon through Wednesday in
showers and thunderstorms.

&&

.CLIMATE...
Record high temperatures Today/Sun

CAE...97/97
AGS...94/97

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 12, 2:37 AM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
337 AM EDT Sat May 12 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
337 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 12, 1:56 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
256 PM EDT SAT MAY 12 2018

SCZ037-121945-
Calhoun SC-
256 PM EDT SAT MAY 12 2018

...Strong Thunderstorms Will Impact Portions of central Calhoun
County Until 345 PM EDT....

At 256 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northwest of St. Matthews, or 15 miles
north of Brookdale, moving southeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
St. Matthews.

This includes Interstate 26 between mile markers 131 and 140.

LAT...LON 3374 8069 3361 8085 3362 8088 3373 8096
      3380 8087 3379 8084 3377 8082 3378 8081
      3376 8078 3377 8077 3377 8076
TIME...MOT...LOC 1856Z 312DEG 6KT 3373 8087

HC
Special weather statement, May 12, 3:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
425 PM EDT SAT MAY 12 2018

GAZ064-065-122115-
Richmond GA-Columbia GA-
425 PM EDT SAT MAY 12 2018

...Strong Thunderstorms Will Impact Portions of central Richmond and
southeastern Columbia Counties Until 515 PM EDT....

At 425 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon. This storm was nearly
stationary.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Grovetown, Evans, Augusta, Martinez and Fort Gordon.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 189 and 200.
 Interstate 520 in Georgia between mile markers 1 and 13.

LAT...LON 3333 8213 3349 8222 3356 8206 3342 8193
TIME...MOT...LOC 2025Z 089DEG 0KT 3345 8210

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Richmond

When
May 12, 3:35 PM EST to 3:40 PM EST
Where
Richmond County, 4.61 mi W of Augusta Daniel Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.470, -82.110

Trained SKYWARN spotter reported penny size hail on Wrightsboro Rd at Flowing Wells Rd. Time estimated.

Hail, Richmond

When
May 12, 3:39 PM EST to 3:42 PM EST
Where
Richmond County, 2.88 mi W of Augusta Daniel Arpt
Measured
0.5 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.470, -82.080

An mPING report of one half inch hail.

Hail, Richmond

When
May 12, 3:44 PM EST to 3:47 PM EST
Where
Richmond County, 2.96 mi WSW of Augusta Daniel Arpt
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
Public
Coordinates
33.460, -82.080

An mPING report of pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759404, 759405, 759406.